Suspicions grow that nanoparticles in Pfizer’s COVID-19 vaccine trigger rare allergic reactions | Science | AAAS

Szebeni says the mechanism behind PEG-conjugated anaphylaxis is relatively unknown because it does not involve immunoglobulin E (IgE), the antibody type that causes classical allergic reactions. (That’s why he prefers to call them “anaphylactoid” reactions.) Instead, PEG triggers two other classes of antibodies, immunoglobulin M (IgM) and immunoglobulin G (IgG), involved in a branch of the body’s innate immunity called the complement system, which Szebeni has spent decades studying in a pig model he developed.

In 1999, while working at the Walter Reed Army Institute of Research, Szebeni described a new type of drug-induced reaction he dubbed complement activation-related pseudoallergy (CARPA), a nonspecific immune response to nanoparticle-based medicines, often PEGylated, that are mistakenly recognized by the immune system as viruses.

Szebeni believes CARPA explains the severe anaphylactoid reactions some PEGylated drugs are occasionally known to cause, including cancer blockbuster Doxil. A team assembled by Bruce Sullenger, a surgeon at Duke University, experienced similar issues with an experimental anticoagulant containing PEGylated RNA. The team had to halt a phase III trial in 2014 after about 0.6% of 1600 people who received the drug had severe allergic responses and one participant died. “That stopped the trial,” Sullenger says. The team found that every participant with an anaphylaxis had high levels of anti-PEG IgG. But some with no adverse reaction had high levels as well, Sullenger adds. “So, it is not sufficient to just have these antibodies.”

sciencemag Suspicions grow that nanoparticles in Pfizer’s COVID-19 vaccine trigger rare allergic reactions | Science | AAAS